THERE HAVE been relatively few studies on the metabolic effects of a single ingestion or injection of a large amount of levothyroxine sodium.1-3 No information is available on the amount which might be required to cause clinical thyrotoxicosis or the time of appearance of symptoms after ingestion. This report details an unusual case of clinical thyrotoxicosis caused by a single ingestion of levothyroxine. Serial clinical observations and thyroid function studies were obtained, including thyroxine and triiodothyronine radioimmunoassays (T4 [RIA] and T3 [RIA], respectively) and thyrotropin (TSH) measurements.
Report of a Case
A 31-year-old woman was treated with iodine 131 for Graves disease in 1973. Hypothyroidism subsequently developed, and she was maintained on a regimen of 0.15 mg levothyroxine sodium daily. On Jan 25, 1976, she ingested approximately one hundred 0.1-mg tablets of levothyroxine. She vomited two hours after ingestion, but the content of the vomitus was not
Von Hofe SE, Young RL. Thyrotoxicosis After a Single Ingestion of Levothyroxine. JAMA. 1977;237(13):1361. doi:10.1001/jama.1977.03270400065025
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: